[phpBB Debug] PHP Warning: in file [ROOT]/phpbb/session.php on line 585: sizeof(): Parameter must be an array or an object that implements Countable
[phpBB Debug] PHP Warning: in file [ROOT]/phpbb/session.php on line 641: sizeof(): Parameter must be an array or an object that implements Countable
Carers UK Forum • Antipsychotics
Page 1 of 2

Antipsychotics

Posted: Fri Jan 28, 2011 6:24 pm
by dirtyharriet
Just wanted to rant Image Image Image Image Image Image

My husband has Bipolar which is very rapid cycling. He was on an antipsychotic called olanzapine which basically stops his nightmares and distressing thoughts, but found he was putting on lots of weight so changed to Quetiapine which is even worse. He has now been told by some tactless nurse that he is obese and must lose weight.

She wouldn't listen to the fact that he never had a weight problem before he started taking these tablets, just said it wasn't his meds causing the problem he just ate too much junk food, which is an absolute lie!!! I wish these so called professionals could think before they speak as my husband was so upset when he came back yesterday he said he felt suicidal. He feels ugly and disgusting. To be perfectly honest, he doesn't even look overweight.

My husband is very self conscious and keeps stopping his meds because of the weight gain which then makes his symptoms come back and he is either very down and depressed or manic and out of control. It says very clearly on his notes that he has a mental illness and she must surely as a nurse must be aware that his meds are well known for weight gain. She wouldn't listen to a word he said so he just stormed out almost in tears.

We have been trying to contact his care co-ordinator who then has tried to contact his Psychiatrist about changing his meds(we aren't allowed to contact the Psych direct) but he has gone away on holiday for a month and we can't see him for another 6 weeks.

I am just really worried that my husband will come off his meds so he won't be overweight, but I know he will go through hell as he needs them and will then start drinking excessively again.

Roll on march.
Image

hi my partner tkes these

Posted: Fri Jan 28, 2011 8:11 pm
by pauljstephens51@hotmail.com
hi my partner tkes these too, how long hs he been taking these? i know to start with there do tend to put on lots of weight to start off with. it does tend to settle back down. there ll tend to do that to start with. try to get him to stay on them at least until he can see someone. there should make him a appointment with any doctor there. if there so no just kick off and say that he is refusing to take them and your be surprised how quickly there see him

good luck.
paul

Hi Paul. Thanks for the

Posted: Fri Jan 28, 2011 9:44 pm
by dirtyharriet
Hi Paul. Thanks for the reply. He's been taking them for about 6 months or more. There isn't another Psychiatrist else he could see. We just have to wait, I'm afraid.

Hi Harriet- my hub is

Posted: Fri Jan 28, 2011 10:10 pm
by barrowgirl
Hi Harriet- my hub is on Risperidone-he's on 4mg a day.He was already very overweight for his height as he's been on anti-deps for years and they just balooned him.Strangely, he's just come out of hosp and his weight was barely mentioned.Luckily my hub isn't concerned about his weight- just feeling better.But if the nurse had had something to say,I'd have gone mad as these drugs are notorious for making you fatter.

Hope you can get this sorted to your hubs satisfaction,
B.

normally it starts to fall

Posted: Fri Jan 28, 2011 10:33 pm
by pauljstephens51@hotmail.com
normally it starts to fall off abit by now. does he drink too? sorry if thats abit peronnal and its ok if you dont want to answer.. have you tried talking to your gp as there maybe able to help with it too

Hi there, thanks for the

Posted: Sat Jan 29, 2011 1:05 pm
by dirtyharriet
Hi there, thanks for the helpful replies. Yes Paul, he does drink. He was only daignosed 3 years ago, so he has been self medicating for years. The problem is that his moods cycle so fast that we haven't been able to find any meds that allow him to be symptom free for even a week. So although it isn't advisable, alcohol does help at hose times when things really get too much.

It was his doctor who sent him to the nurse for blood tests and to talk about his diet. The doctor was shocked that since he has been taking Antipsychotics he has put on over 2 stone. He was a healthy weight beforehand.

We have researched all different types of Antipsychotics and some people have found that diet and exercise doesn't help at all. Some poor people have put on over 5 stone and of course we are worried my huisband will too.The problem is that the drugs change his metabolism and how food is converted into energy.

From what I have read about people who take these drugs long term, the weight does not come off, not until you come off the meds.

They said he was obese but to be honest he doesn't even really look overweight, he was always a very slim build but according to height/weight ratio he is apparently obese.
Image

Makes me mad how they are putting all the responsibility on him for the drugs he has to take.

Hi Harriet- I know exactly

Posted: Sun Jan 30, 2011 2:07 pm
by barrowgirl
Hi Harriet- I know exactly what you mean.How do they expect him to get well- unaided- and not accept the drawbacks of these drugs and the impact they have on them.Catch 22. I suppose my hubby is lucky that he has this blase attitude, but it's not healthy and I can see your worry.
You say he doesn't look overweight? don't go too much on the BMI charts- they are very old and our bodies have changed a lot. The only way I have managed to shift my post anti-depressant weight is to go low carb.Plenty of salads , water , but lean meats.fish,olives,eggs,some cheese and no breads,potatoes ,pasta etc. I am 12 stone now which is still a lot but way better than 15-16 which I used to weigh.

Please don't them get to you,they aren't worth it and your hubbys health is more important.
B.x

Thanks for your kind words

Posted: Sun Jan 30, 2011 2:32 pm
by dirtyharriet
Thanks for your kind words and support. it means a lot. X

Hello there, Weight gain is a

Posted: Mon Feb 07, 2011 1:08 pm
by fluffycat
Hello there,

Weight gain is a common side effect with anti psychotic drugs that I learned recently.

"Duty of care" - No matter who is on holiday or off sick, mental health team has to do something! (Mental health team has a dietician who can advice and monitor the patients well being along with mental ill health. This may require a referral from psychiatrist).

My husband gained a lot of weight when he was taking some combination of anti psychotics for several years. Although we were told they are very low dosage (so it is safe!?), his weight gain was so fast (from size L to XXXL in 2 years) and he ended up with diabetes. Until he was diagnosed as diabetic, his GP or psychiatrist NEVER offered for a regular blood test (6 monthly) for monitoring physical health which is essential but its often FORGOTTEN.

Is your GP any help for your hubby?

Take care.

Hi there My Husband has just

Posted: Thu Feb 10, 2011 12:14 pm
by dirtyharriet
Hi there

My Husband has just come back from the doctors after receiving results of a blood test - His first in 18 months after being on all types of meds for the last 3 years.
His liver function is severely impaired and his cholesterol is 9 when it should ideally be under 5. Luckily the doctor is very supportive and is going to try to speak to the Psychiatrist about my husband's health. She agrees that it is obviously the drugs and now it looks like they are quite dangerous.

Trouble is my husband has now said he is coming straight off them which is worrying as all his symptoms will come back.

Hopefully we may hear from the Psych with a different prescription before next month. I searched about the Seroquel (Quetiapine) drug and it is well known to be dangerous, in America people are suing because of it. Image